Many years ago a link was discovered between high levels of cholesterol in the blood, and heart attacks. It therefore seemed logical to advise people to reduce the amount of cholesterol in their diets. But we now know that the cholesterol we eat is not the same cholesterol that plays a part in causing heart attacks. This damaging cholesterol is manufactured in the human liver. It seems far more important to reduce dietary fat. A diet low in saturated fats - found in animal products - will lower the level of cholesterol, but only by about 10 per cent. Many other factors increase the risk of heart attacks - smoking, exercise and genetic and dietary factors, such as another chemical in the blood, homocysteine. As research progresses, I wouldn't be surprised if we discover cholesterol to be a minor factor. The best advice is to take plenty of exercise, eat lots of fruit and vegetables, and not smoke.
IS IT possible to develop an allergy to penicillin if you have had the drug many times with no problem?
Drug allergies can appear at any time. In fact, you are less likely to have an allergic reaction to a drug the first time you take it, and more likely to react with later doses. The serious signs of a drug allergy, which may require emergency medical treatment, include swelling of the lips and tongue, and difficulty breathing.
I have been contacted by three pharmacists, all of whom noticed an error in last week's question about fungal nail infections. The drug used to treat them is terbinafine, not terfenadine (an antihistamine). I am grateful to these eagle-eyed readers. This is not the first time that pharmacists have put me right, and I doubt it will be the last.
Please send questions to A Question of Health, The Independent, 1 Canada Square, Canary Wharf, London E14 5DL; fax 0171-293 2182; or e-mail to firstname.lastname@example.org. Dr Kavalier cannot respond personally to questionsReuse content